

20th AeroCom workshop & 9th AeroSAT workshop

October 11 – 15, 2021

web-conference (access details will be sent by Oct 4 by email to registered participants) time UTC 11:00 - 17:00 (see details below)

EU: 1pm - 7pm / NY: 7am - 1pm / CA : 4am - 10am / JP: 8pm - 2am / CN : 7pm - 1am

co-organizers (AeroCom): Michael Schulz / Stefan Kinne / Mian Chin / Kostas Tsigaridis / Bjørn Hallvard Samset / Duncan Watson-Parris / Gunnar Myhre / Yve Balkanski co-organizers (AeroSAT): Thomas Popp / Ralph Kahn / Larisa Sogacheva / Andy Sayer

presentations

- all presentations

- ... should be accessible prior to workshops
- ... so make sure you have sent your contribution by Oct 4.
- ... all times in the program are also given in UTC (please convert to your local time)

we request

| for orals | the complete talk | pdf format preferred |
|-------------------------------|-----------------------------------|----------------------|
| - for short orals | a 5-minute summary (max 5 slides) | pdf format preferred |

 your contributions should be e-mailed to stefan.kinne@mpimet.mpg.de by Oct 4 !
 (if files are larger than the e-mail permitted size, please upload on anonymous ftp ftp.zmaw.de, cd incoming, mkdir aerocom, cd aerocom, mput 'file', send Stefan a note)

upload naming convention for files:

AA2021_session#_order#_lastname/initial.pdf session # [oral: from O1, O2 ... O9, O10, short oral: S1 to S5] order # [as listed in the program below) o examples: AA2021_SO3_4_PoppT.pdf the 4th element in the short oral session3 by T.Popp AA2021_O1_4_ChinM.pdf the 4th element in the oral session1 by M.Chin

webex-links and board.net link for discussion will be sent out by e-mail to registered participants by Oct 4 webex-links will open 30 min before the start of each session pdfs will be available to participants on an ftp site:

ftp-projects.zmaw.de/aerocom/virtual2021/*



Day 1 Monday, October 11, 2021

UTC: 11:30-12:00 webex testing

EU:1:30-2:00pm/NY:7:30-8:00am/CA:4:30-5:00am/JP:8:30pm-9:00pm/CN:7:30-8:00pm

getting ready session, test your network connection (for problems: e-mail tom.l.kucsera@nasa.gov)

UTC: 12:00-14:00 AeroCom EU:2:00-4:00pm/NY:8:00-10:00am/CA:5:00-7:00am/JP:9:00pm-11:00pm/CN:8:00-10:00pm

| Session 01 | Oral session | AeroCom1 | Moderator: Stefan Kinne // Rapporteur: tbd | |
|-------------------|------------------|--|--|--|
| 1 12:00 Schulz, | , Michael | AeroCom intro | oduction | |
| 2 12:20 Watso | n-Parris, Duncan | Ongoing AeroCom experiment update | | |
| 3 12:40 Kim, D | ongchul | Assessment of dust source attribution to the global land and ocean regions | | |
| 4 12:55 Chin, N | /lian | Progress and results of the AeroCom UTLS+ACAM experiment | | |
| 5 13:10 Gryspe | erdt, Edward | Planning a new | v indirect effect experiment | |
| | | | | |

- 13:25 Discussions 15 min break

UTC: 14:00-16:00

AeroCom

EU:4:00-6:00pm/NY10:00am-noon/CA:7:00-9:00am/JP:11:00pm-1:00am/CN:10:00pm-midn.

| Session O2 | Oral session | AeroCom2 | Moderator: Kostas Tsigaridis // Rapporteur: tbd |
|----------------|---------------------|-------------|--|
| 1 14:00 Pan, X | (iaohua | Update on | AeroCom Biomass Burning Emission Injection Height experiment |
| 2 14:15 Sand, | Maria | Aerosol abs | orption in global models from AeroCom Phase III |
| 3 14:30 Su, W | enying | Understand | ling top-of-atmosphere flux bias in the AeroCom Phase III models |
| 4 14:45 Yu, Ho | ongbin | Updates or | Trans-Atlantic Dust Deposition (TADD) analysis of AeroCom III |
| 5 15:00 Ahsar | i, Hazma | An Overvie | w of Preliminary Results from Emissions-MIP |
| - 15:15 Discu | ssions | | |

15 min break

UTC: 16:00-17:00 *EU:6:00–7:00pm/NY:noon–1:00pm/CA:9:00-10:00am/JP:1:00am–2:00am/CN:midn–1:00am*

Time slot for working groups / chat on the web



Tuesday, October 12, 2021 Day 2

UTC: 11:00-12:00

AeroCom

EU:1:00-2:00pm/NY:7:00-8:00am/CA:4:00-5:00am/JP:8:00pm-9:00pm/CN:7:00-8:00pm

| Session SO1 short oral session | on Aerosol trends and forcing Moderator: Philip Stier |
|--------------------------------|--|
| 1 11:00 Brühl, Christoph | Radiative forcing by stratospheric aerosol from 1990 to 2020 using a chem. climate model and a volcanic emission inventory based on vertically resolved satellite obs. |
| 2 11:07 Kinne. Stefan | Aerosol (radiative forcing) trends with MODIS data |
| 3 11:14 Skeie, Ragnhild | Changes in aerosol atmospheric composition and radiative forcing in OsloCTM3 over the past decade – the effect of the updated CEDS emission inventory |
| 4 11:21 Song, Qianqian | Deriving Size-Resolved Dust Direct Radiative Effect Efficiency from a Satellite-based Decadal Dust Optical Thickness Climatology |
| 5 11:28 Zhang, Zhibo | A preliminary study of the impacts of mixing state on the scattering properties and direct radiative effects of dust particles |
| 6 11:35 van Diedenhoven, Bast | iaan Improved CCN estimation through the retrieval of aerosol water fraction, hygroscopicity and dry size distribution using multi-angle polarimetry |

15 min break

UTC: 12:00-14:15 EU:2:00-4:15pm/NY:8:00-10:15am/CA:5:00-7:15am/JP:9:00pm-11:15pm/CN:8:00-10:15pm

| Session O3 Oral session | CMIP6 Moderator: Gunnar Myhre // Rapporteur: tbd | |
|-------------------------|---|---|
| 1 12:00 Vaishali Naik | Aerosol research findings and needs arising from IPCC AR6 | |
| 2 12:20 Olivie, Dirk | Comparing impact of CMIP5 vs CMIP6 aerosol/precursor emissions in NorESM2 | |
| 3 12:35 Allen, Robert | Impact of near-term climate forcer mitigation on the AMOC | |
| 4 12:50 Schulz, Michael | Aerosol findings from AerChemMIP experiments | |
| 5 13:05 Mott, Andrea | Community Emissions Data Systems (CEDS): Emissions to 2020 | |
| 6 13:20 Vogel, Annika | Assessment of present-day estimates of AOD from recent AeroCom and CMIP phase against multiple satellite products and global reanalyses | 5 |
| - 13:35 Discussions | | |

15 min break

AeroCom / AeroSAT UTC: 14:15-16:00 EU:4:15-6:00pm/NY10:15am-noon/CA:7:15-9:00am/JP:11:15pm-1:00am/CN:15:00pm-midn.

| Session O4 oral session | Dust | Moderator: Yves Balkanski // Rapporteur: tbd |
|-------------------------|----------------------------|--|
| 1 14:15 Green, Robert | Earth surface r | nineral dust source investigations |
| 2 14:35 Levy, Rob | Comparing as algorithms | sumptions for dust optical properties in various Goddard-based retrieval |

AeroCom



3 14:50 Kok, Jasper 4 15:05 Colarco, Peter *Contrib. of the world's main dust source regions to the global cycle of desert dust A Review of the Treatment of Dust Optical Properties in Earth System Modeling*

- 15:20 Discussions 15 min break

UTC: 16:00-17:00

AeroCom / AeroSAT

EU:6:00-7:00pm/NY:noon-1:00pm/CA:9:00-10:00am/JP:+1:00am-+2:00am/CN:+00:00-+1:00am

| Session SO2 short oral sess | ion Sub-orbital/error analysis Moderator: Duncan Watson-Parris |
|-----------------------------|--|
| 1 16:00 Ferrare, Richard | Airborne High Spectral Resolution Lidar-2 Measurements of Aerosol Distributions and |
| | Properties during the NASA CAMP2Ex Mission |
| 2 16:07 Eck, Thomas | Measurements of biomass burning aerosol optical and physical properties from the extreme |
| | forest fires in California/Oregon in September 2020: aged versus fresh smoke |
| 3 16:15 Andrews, Betsy | Systematic relationships between f(RH) and other aerosol optical properties |
| 4 16:22 Schmeisser, Lauren | Updates on the AeroCom INSITU Project: Using In-situ Surface Measurements of Aerosol |
| | Optical Properties to Evaluate Model Simulations |
| 5 16:30 Herrera, Milagros | Rigorous dynamic error estimates provided by GRASP algorithm in diverse remote sensing applications: concept and validation. |

Day 3 Wednesday, October 13, 2021

UTC: 11:00-12:30

AeroCom / AeroSAT

EU:1:00-2:30pm/NY:7:00-8:30am/CA:4:00-5:30am/JP:8:00pm-9:30pm/CN:7:00-8:30pm

| Session O5 oral session | Aerosol-Cloud Interactions Moderator: Michael Schulz // Rapporteur: tbd |
|--|---|
| 1 11:00 Gryspeerdt, Edward | Sampling strategies for cloud droplet number concentration in satellite data |
| 2 11:15 Regayre, Leighton | Constraining aerosol forcing uncertainty using satellite data |
| 3 11:30 Sorooshian, Armin | ACTIVATE: Strategy and First Results |
| 4 11:45 Khlestova, Julia | Cloud condensation nuclei reduction impact over Moscow during spring 2020 lockdown on |
| - | the cloud characteristics (simulations and measurements) |
| 5 12:00 Jia, Hailing | Significant underestimation of radiative forcing by aerosol-cloud interactions derived from satellite-based methods |
| - 12:15 Discussions (evide 15 min break | nce by region and season of secondary effects of lifetime and precipitation) |

UTC: 13:00-15:00 AeroCom / AeroSAT *EU:3:00–5:00pm/NY:9:00–11:00am/CA:6:00–8:00am/JP:10:00pm–midn./CN:9:00–11:00pm* Session X fun activities !!!



AeroCom / AeroSAT UTC: 15:00-17:00 EU:5:00-7:00pm/NY:11:00am-1:00pm/CA:8:00-10:00am/JP:midn.-2:00am/CN:11:00pm-1:00am

| Session O6 oral session | Processes Moderator: Mian Chin // Rapporteur: tbd |
|----------------------------|---|
| 1 15:00 Bian, Huisheng | Obs. constrained analysis of sulfur species in the marine troposphere |
| 2 15:15 DeLessio, Meagan | Modeling atmospheric brown carbon in the GISS ModelE Earth system model |
| 3 15:30 Neubauer, David | Climate impacts of aviation aerosol emissions |
| 4 15:45 Torres, Omar | Temporal evolution of the stratospheric aerosol load from the Canadian 2017 and |
| | Australian 2020 pyroCb events |
| 5 16:00 Yu, Pengfei | Persistent stratospheric warming due to 2019-20 Australian wildfire smoke |
| 6 16:15 Zhang, Kai | The representation of natural aerosols and its impact on eff. aerosol forcing |
| - 16:30 Discussions (obser | vational evidence/relationships to constrain processes in modeling) |

Thursday, October 14, 2021 Day 4

UTC: 11:00-12:00 EU:1:00-2:00pm/NY:7:00-8:00am/CA:4:00-5:00am/JP:8:00pm-9:00pm/CN:7:00-8:00pm

| Session SO3 short oral session | Constraining aerosol properties and types Moderator: Hongbin Yu |
|--------------------------------|---|
| 1 11:00 Cuesta, Juan | Type-discriminated aerosol concentration profile derived from the ACCP spaceborne lidar |
| | multispectral measurements |
| 2 11:07 Herreras, Marcos | Enhanced Aerosol Component Retrieval Using Visible and Thermal Infrared Spectrum |
| 3 11:14 Kim, Dongchul | Multi-model comparison of dust optical depth at 10 $$ /m over the Northern Atlantic |
| 4 11:21 Popp, Thomas | Uncertainty-weighted ensemble products for (Dust) AOD |
| 5 11:28 Gasso, Santiago | An overview of modern dust activity in South America based on satellite observations |
| 6 11:35 Moseid, Kine | Lifetime of BC affected by intermodel differences in particle ageing |
| 15 min break | |

UTC: 12:00-15:00 EU:2:00-5:00pm/NY:8:00-11:00am/CA:5:00-8:00am/JP:9:00pm-midn./CN:8:00-11:00pm

| Session O7 oral session | Constrain | Moderator: Thomas Popp // Rapporteur: Linlu Mei |
|-------------------------|------------------------|---|
| 1 12:00 Balkanski, Yves | AeroCom-AeroSat Cor | nmission on Constraining Aerosol Properties |
| 2 12:15 Schuster, Greg | Tables of Aerosol Opti | cs (TAO) |
| 3 12:30 Kahn, Ralph | Systematic sub-orbital | aircraft measurements (SAM-CAAM) |
| | | |

- 12:45 Discussions (priorities, add. needs) 15 min break

AeroCom / AeroSAT

AeroCom / AeroSAT



4 13:30 Schutgens, Nick Model evaluation with satellite data of AAOD and SSA

5 13:45 Sayer, Andrew All-sky vs. clear-sky AOD and the problem of partial cloudiness when comparing model and satellite aerosol fields

6 14:00 Tsikerdekis, Athanasios Aerosol data assimilation as a tool to detect model errors

- 14:15 Discussions (integration of model and data, best practices)
 15 min break

UTC: 15:00-16:00

AeroCom / AeroSAT

EU:5:00-6:00pm/NY11:00am-noon/CA:8:00-9:00am/JP:12:00pm-1:00am/CN:11:00pm-midn.

| Session O8 oral session | trends | Moderator: Andy Sayer // Rapporteur: tbd |
|-------------------------|-------------------------|--|
| 1 15:00 Quaas, Johannes | Aerosol trends since 20 | 000 and aerosol ERF |
| 2 15:15 Mielonen, Tero | Comp. aerosol type tim | ne series in a climate model and a satellite retrieval |

- 15:30 Discussions (trends, Covid, natural events)
 15 min break

UTC: 16:00-17:00 **AeroCom / AeroSAT** *EU:6:00–7:00pm/NY:noon–1:00pm/CA:9:00-10:00am/JP:1:00am–2:00am/CN:midn–1:00am*

| Session SO4 short oral session | n Assimilations and Modeling Moderator: Peter Colarco | | |
|--------------------------------|---|--|--|
| 1 16:00 Chimot, Julien | The new Copernicus Sentinel-3 NRT Aerosol - towards homogenized quality over Land | | |
| 2 16:07 Benedetti, Angela | Assimilation of MODIS reflectance in the ECMWF/CAMS 4D-Var | | |
| 3 16:14 Lipponen, Antti | Deep Learning Based Post-Process Correction of the Aerosol Parameters in the | | |
| | High-Resolution Sentinel-3 Level-2 Synergy Product | | |
| 4 16:21 Miinalainen, Tuuli | Correcting ECHAM-HAMMOZ derived PM2.5 conc. with statistical downscaling | | |
| 5 16:28 Zhong, Qirui | Models underestimate emitted particle sizes + misrepresent wet dep. for biomass burning | | |
| 6 16:35 Acharya, Asutosh | The regional northern hemispheric carbonaceous aerosols and the global monsoon | | |
| 7 16:42 Quaas, Johannes | AtmoDat model data standard | | |



AeroSAT UTC: 11:00-13:00 EU:1:00-3:00pm/NY:7:00-9:00am/CA:4:00-6:00am/JP:8:00-10:00pm/CN:7:00-9:00pm

Session O9 oral session Aerosat/Geo Moderator: Larisa Sogacheva // Rapporteur: Adam Povey 1 11:00 Robbins, Daniel Improving Differentiation of Cloud and Extreme Smoke Plumes in Himawari-8 Scenes 2 11:15 Espinosa, Reed A synergistic multipixel retrieval of aerosol properties from geostat. satellite obs. 3 11:30 Mei, Linlu Above cloud aerosol properties retrieved from the XBAER algorithm 4 11:45 Winker, Dave Upcoming CALIOP Data Product Release

- 12:00 Discussions (added info from active, geo and passive combined sensors) 15 min break

UTC: 13:00-14:00 AeroSAT EU:3:00-4:00pm/NY:9:00-10:00am/CA:6:00-7:00am/JP:10:00-11:00pm/CN:9:00-10:00pm

| Session SO5 short oral session | n New Retrievals Moderator: Greg Schuster | | | |
|---|---|--|--|--|
| 1 13:00 Levy, Rob | Update on the GEO-LEO 'Dark Target' aerosol project | | | |
| 2 13:05 Povey, Adam | Updating quality control in the Optimal Retrieval of Aerosol and Cloud (ORAC) | | | |
| 3 13:10 Jafariserajehlou, Soheila Release of the new Polar Multi-sensor Aerosol product (PMAp) version 2.2 | | | | |
| 4 13:15 Luffarelli, Marta | Combined Aerosol and Cloud optical thickness from SLSTR observations | | | |
| 5 13:20 Narayan, Kanishka | Evaluation of SO2 emissions from the OMI point source catalog | | | |
| 6 13:25 Litvinov, Pavel | Surface and aerosol characterization from S5P/TROPOMI using GRASP algorithm: new possibilities, validation and expected performance | | | |
| 7 13:30 Dubovik, Oleg | Sentinel-3A/OLCI aerosol and surface retrieval based on the GRASP algorithm: product development and preliminary evaluation | | | |

15 min break

UTC: 14:00-16:00

AeroSAT / AeroCom

EU:4:00-6:00pm/NY10:00am-noon/CA:7:00-9:00am/JP:11:00pm-1:00am/CN:10:00pm-midn.

| Session O10 oral sessi | on AerosatAQ | Moderator: Ralph Kahn // Rapporteur: tbd | | |
|--------------------------|-----------------------|--|--|--|
| 1 14:00 Martin, Randall | Overview/ status of s | Overview/ status of satellite based AQ | | |
| 2 14:15 Garrigues, Sebas | | ple satellite aerosol optical depth (AOD) near real time (NRT) products mospheric Monitoring Service (CAMS) data assimilation system | | |
| - 14:30 Discussions (| • | aerosol in the future, as radiative forcing has maxed) | | |
| 4 15:00 Schulz, Michael | | cluding feedback from rapporteurs) | | |

5 15:20 Popp, Thomas AeroSat outlook (including feedback from rapporteurs)